Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS State College, PA

July 31, 2005Centre County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 31, 2005, 7:54 PM EDT for Centre County, Pennsylvania. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 7:54 PM EDT (23:54 UTC)
Expired
Jul 31, 2005, 8:45 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Centre County, PA

The radar

The State College radar (KCCX), 18 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:19 PM EDTHAIL 0.881 E Boalsburg, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 312358
SVRCTP
PAC027-010045-
/O.NEW.KCTP.SV.W.0121.050731T2354Z-050801T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
754 PM EDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MILESBURG TO PLEASANT GAP TO
  CENTRE HALL...AND MOVING SOUTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POTTERS MILLS AROUND 810 PM EDT...
  BOALSBURG AROUND 830 PM EDT...
  STATE COLLEGE AROUND 840 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZED HAIL IN ZION AS 
WELL AS NUMEROUS REPORTS OF TREES AND WIRES DOWN IN ZION. 

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4108 7795 4093 7775 4087 7755 4069 7761
      4071 7777 4084 7796

$$

FORECASTER:DEVOIR/VILLANI
1 follow-up statement
000 
WWUS51 KCTP 010045
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT SUN JUL 31 2005

PAC027-010054-
/O.EXP.KCTP.SV.W.0121.000000T0000Z-050801T0045Z/
CENTRE-
844 PM EDT SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRE COUNTY WAS ALLOWED TO
EXPIRE AT 845 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4108 7795 4093 7775 4087 7755 4069 7761
      4071 7777 4084 7796

$$

FORECASTER: JPV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:12 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 31, 2:12 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT SUN JUL 31 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

RADAR ONCE AGAIN LIGHTING UP RIGHT ON SCHEDULE...AND MUCH AS
EXPECTED...WITH GREATER COVRG IN NERN MTS. WITH CU FIELDS NOT QUITE
SO GREAT OVER FAR NW (LESS MSTR) AND SE (CI DAMPENING HEAT)...WE
SHOULD SEE LESS CONVECTION THERE - OR IT MAY JUST DEVELOP LATER THIS
EVENING...AS MOISTURE PLENTIFUL ACROSS THE CWA...BUT COOLEST AIR
ALOFT UP N AND BEST HEATING IN S. WILL THEREFORE CONT WITH CURR FCST
OF 30-40 POPS IN NE AND 20S MOST EVERYWHERE ELSE. A FEW LONELY SHRA
MAY LINGER INTO THE OVERNIGHT...ESP IN THE EAST BUT IN
GENERAL...CLEARING AFT 03Z. MINS TONIGHT WILL BE RIGHT ALONG WITH
LAST NIGHT...MAYBE JUST A HAIR/TAD/SMIDGE HIGHER.

FOR MONDAY...MUCH THE SAME STORY...A SFC BNDRY MAY DRAG SOUTHWARD
INTO OUR REGION. SO...WILL HOLD ONTO CURR FCST OF CHC POPS (30S) IN
THE NE AND SLIGHT CHCS ALMOST EVERYWHERE ELSE. TEMPS VERY CLOSE TO
PREV FCST...WITH THE URBAN AREAS OF IPT AND HAR PUSHING CLOSE TO
90F. MAYBE THE FAR SRN ZNS WILL REMAIN DRY DURING THE DAY...BUT BY
NIGHTFALL...A FEW SHOWERS MAY GET THERE...ESP IN THE EAST WHERE THE
HEAT/MSTR AND THAT MODEST (AT BEST) FORCING MIGHT HELP TRIGGER SOME
SHOWERS OVERNIGHT.  MON NIGHT MINS 2-3F HIGHER THAN TONIGHT.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...

NOT MUCH CHANGE FROM WHAT I SAW YESTERDAY. CHC OF SHOWERS AND
STORMS THIS AFTERNOON AND EVENING...MAINLY NE PA...AND AGAIN ON
MONDAY AFTERNOON/EVENING...AS IT IS A LITTLE COOL AT 500 MB.
ESTIMATED VIL FOR TODAY IS IN THE MID 50S...BUT HAD ONE CELL IN
THE 45 TO 50 RANGE EASTERN CLINTON COUNTY. ANYWAY...SHORT TERM
FCST LEFT FCST SIMILAR TO WHAT I HAD YESTERDAY FOR MONDAY. FOR TUE...
I LEFT MENTION OF SHOWERS AND STORMS IN FROM YESTERDAY...AS THERE
IS STILL A WEAKNESS IN THE UPPER LEVEL FLOW...AND FRONT TRYS TO
MOVE SOUTHWARD. SIMILAR PATTERN TO MONDAY. STILL THINK WED INTO
THURSDAY NIGHT WILL BE DRY.

FOR FRIDAY INTO NEXT WEEKEND...FRONT DROPS SE...LOOKS LIKE SYSTEM
WILL TRY TO STALL OUT JUST SOUTH OF C PA NOW. STILL LOOKS LIKE
BEST CHC FOR SHOWERS AND STORMS WILL BE ACROSS NW PA ON
FRIDAY...AND ACROSS SE ON SAT. KEPT MENTION OF SHOWERS AND STORMS
IN FOR SATURDAY NIGHT...AS I HAD DONE YESTERDAY.

FOR SUNDAY INTO SUNDAY NIGHT...KEPT FCST DRY FOR NOW. CAN ADD
MENTION OF SHOWERS AND STORMS ON LATER SHIFTS IF NEEDED.

&&

.AVIATION...

CLDS VFR WITH ONLY A BIT OF MVFR HZ AROUND ATTM.  RDR STARTING TO
SHOW TS/SHRA POPPING OVER NERN CWA...SO WILL CARRY VCSH OR EVEN
TEMPO GROUPS FOR MOST SITES (EXCEPT MDT) THROUGH 02-04Z TONIGHT.
THEN...CLEARING LATER THIS EVENING AND FOG SETTLING IN MUCH LIKE
LAST NIGHT. WILL TAKE MOST SITES TO MVFR AND A FEW TO IFR...ESP
VALLEY LOCATIONS...BEFORE SUNRISE. FOG GOES AWAY AND SCT-BKN
HIGH-BASED CU TO RETURN MONDAY. SHRA/TSRA POSSIBLE...ESP IN NRN TAFS
FOR THE AFTN AGAIN...BUT WILL NOT INCL MENTION JUST YET.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Jul 31, 5:31 AM EDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT SUN JUL 31 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010929-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
531 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

@0059

In the hours before

Special weather statement, Jul 31, 6:10 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT SUN JUL 31 2005

PAZ024-312300-
CAMBRIA-
610 PM EDT SUN JUL 31 2005

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF EBENSBURG...NEAR
STATIONARY. THE THUNDERSTORM WILL BE NEAR COLVER AROUND 640 PM AND
NANTY-GLO AROUND 700 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

FORECASTER: JPV
Special weather statement, Jul 31, 6:23 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
623 PM EDT SUN JUL 31 2005

PAZ033-312330-
SOMERSET-
623 PM EDT SUN JUL 31 2005

...A STRONG THUNDERSTORM WILL AFFECT SOMERSET COUNTY...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF SOMERSET...MOVING SOUTHEAST AT 5
MPH. THE THUNDERSTORM WILL BE NEAR ACOSTA AROUND 630 PM...STOYSTOWN
AROUND 655 PM AND FRIEDENS AROUND 715 PM.

SINCE THE STORM IS MOVING SLOWLY...VERY HEAVY RAIN WILL FALL...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES ARE LIKELY WITH
THIS STORM.

ALSO...WIND GUSTS TO 35 MPH ARE POSSIBLE.

FORECASTER: JPV
Special weather statement, Jul 31, 6:46 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
646 PM EDT SUN JUL 31 2005

PAZ012-018-019-045-312345-
NORTHERN CENTRE-NORTHERN CLINTON-SOUTHERN CENTRE-SOUTHERN CLINTON-
646 PM EDT SUN JUL 31 2005

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRE AND CLINTON
COUNTIES...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NORTH CENTRAL CENTRE
COUNTY NEAR BALD EAGLE STATE PARK NORTHEASTWARD TO AROUND BEECH
CREEK AND SOUTHWARD TOWARDS LAMAR.

INDIVIDUAL THUNDERSTORM CELLS WERE DRIFTING SOUTHEAST AT AROUND 10
MPH...WHILE THE WHOLE AREA OF SHOWERS AND THUNDERSTORMS SLOWLY
DRIFTS EAST AT AROUND 5 MPH. THUNDERSTORMS WITH HEAVY RAIN AND GUSTY
WINDS TO 40 MPH WILL AFFECT AREAS IN AND AROUND BEECH CREEK...MILL
HALL...LAMAR...LOCK HAVEN...AND DUNNSTOWN THROUGH 730 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT...
DANGEROUS LIGHTNING FROM THIS STORM. SMALL HAIL IS ALSO POSSIBLE.

TAKE SHELTER WHEN THREATENING WEATHER APPROACHES.

FORECASTER:GAD
Special weather statement, Jul 31, 7:26 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT SUN JUL 31 2005

PAZ033-010030-
SOMERSET-
726 PM EDT SUN JUL 31 2005

...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOMERSET
COUNTY...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF SOMERSET...MOVING SOUTHEAST
AT 5 MPH. THE THUNDERSTORM WILL BE NEAR ROCKWOOD AROUND 740 PM AND
GARRETT AROUND 825 PM.

SINCE THE STORM IS MOVING SLOWLY...VERY HEAVY RAIN WILL FALL...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES ARE LIKELY WITH
THIS STORM. ALSO...WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE.

FORECASTER: JPV
Special weather statement, Jul 31, 7:32 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
732 PM EDT SUN JUL 31 2005

PAZ024-010030-
CAMBRIA-
732 PM EDT SUN JUL 31 2005

...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT CAMBRIA
COUNTY...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF PORTAGE...MOVING SOUTH AT 10
MPH.

SINCE THE STORM IS MOVING SLOWLY...HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. ALSO...WIND GUSTS TO 35 MPH AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

FORECASTER: JPV
Local storm report, Jul 31, 7:45 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
745 PM EDT SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MANSFIELD               41.81N 77.08W
07/31/2005                   TIOGA              PA   TRAINED SPOTTER

            TREES DOWN FROM TIOGA 911

0520 PM     HAIL             3 NE WELLSBORO          41.78N 77.26W
07/31/2005  0.75 INCH        TIOGA              PA   TRAINED SPOTTER

            GREATER THAN 1 IN RAIN...NO POWER IN AREA...SMALL TREES
            DOWN...NO FLOODING.

0600 PM     TSTM WND DMG     MANSFIELD               41.81N 77.08W
07/31/2005                   TIOGA              PA   TRAINED SPOTTER

            *** 1 INJ *** TIOGA 911 REPORTS TREES DOWN AND PERSONAL
            INJURY BY ELECTROCUTION IN ABINGTON TOWNSHIP

0626 PM     TSTM WND DMG     RENOVO                  41.33N 77.75W
07/31/2005                   CLINTON            PA   TRAINED SPOTTER

            TREE ON HOUSE. CLINTON COUNTY 911.

0632 PM     TSTM WND DMG     10 SE RENOVO            41.23N 77.61W
07/31/2005                   CLINTON            PA   TRAINED SPOTTER

            TREES DOWN AROUND GLEN UNION

0736 PM     HAIL             ZION                    40.92N 77.67W
07/31/2005  0.88 INCH        CENTRE             PA   NWS EMPLOYEE

            NO POWER...NO PHONE

&&

CLS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:29 PM EDTFlash Flood WarningCTPTioga3 hr
Jul 31, 5:03 PM EDTSevere Thunderstorm WarningCTPTioga42 min
Jul 31, 5:27 PM EDTSevere Thunderstorm WarningCTPClinton48 min
Jul 31, 5:45 PM EDTSevere Thunderstorm WarningCTPTioga30 min
Jul 31, 6:14 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Jul 31, 6:55 PM EDTSevere Thunderstorm WarningCTPCentre65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.